Fireworks or Brain Zaps?
Antidepressants can have an odd side effect.
Posted Jul 03, 2011
What are brain zaps and are they harmful?
A new client described brain zaps as an electrical buzz she felt in her head periodically. ''I thought I was going crazy, especially at night when it awakened me." She noticed these symptoms while withdrawing slowly from an SSRI antidepressant medication that had been prescribed for her. Other clients report experiencing a sudden electric buzz sound in their brain especially when resting or sleeping at night. It is described as a wave-like pulse by some, but I never heard them referred to as "brain zaps" until recently, so I researched the term.
There seems to be a neurochemical change when decreasing or stopping the medication, and the symptoms can occur when the brain is attempting to readjust. Brain zaps, brain shivers, brain shocks, head shocks, or electrical shocks are a common side effect and withdrawal symptom from antidepressants. These symptoms can also occur with benzodiazepines and sleeping pills. Clients tell me that this side effect is not mentioned when the medication is prescribed.
The symptoms are described as brief but repeated electric shock-like sensations in the brain and head, or originating in the brain but extending to other parts of the body. Sometimes moving one's eyes quickly from side to side triggers brain zaps. Sometimes brain zaps are accompanied by disorientation, tinnitus, vertigo, and lightheadedness.
In withdrawal from antidepressants, sleeping pills, or anxiety medications, these jolts of electricity can worsen and become debilitating, although there is no current evidence that the zaps present any danger to the individual, the serotonin antidepressants appear to be linked to brain zaps, as do anxiety medications and sleeping pills that target GABA.
Although antidepressants are important for treating depression, caution and awareness of side effects are important. A controversial theory of depression emphasizes that the varying states of depression are associated with a lack of new cell growth in the brain. Neurotransmitters such as serotonin seem to increase the availability of neurotransmitters that facilitate new growth. The brain is a complex organ that gives us the ability for rational thought, creativity, movement, and acting on sensory experiences. It maintains our conscious and unconscious body functions. Electricity and energy are conducted through the brain and through the nervous system. Nerve cells are most prevalent in the brain, so the brain requires stability to function properly. Proper nutrition and oxidation are required. Many antidepressants hold serotonin for longer periods of time than is natural, possibly causing a misfire or 'brain zap.' There is no current evidence that brain zaps present any danger to the person experiencing them. They can occur during a dosage adjustment of SSRI and SNRI antidepressant drugs.
Another option to explore is living creatively. Start with the basics by providing yourself with eight hours of restful sleep, healthy nutrition, and new, fun experiences throughout your day to stimulate new cell growth and help prevent depression. If antidepressant medication is necessary, it is important for people to be aware of possible withdrawal symptoms so they aren't taken by surprise or frightened if they experience a "brain zap."
*Copyright Jean Pollack